Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 120, NWS Twin Cities, MN

August 5, 2018Brown County, Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2018, 3:36 AM CDT for Brown County, Martin County, Watonwan County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 3:36 AM CDT (08:36 UTC)
Expired
Aug 5, 2018, 4:15 AM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brown County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS53 KMPX 050836
SVRMPX
MNC015-091-165-050915-
/O.NEW.KMPX.SV.W.0120.180805T0836Z-180805T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
336 AM CDT SUN AUG 5 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Martin County in south central Minnesota...
  Southeastern Brown County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 415 AM CDT.

* At 335 AM CDT, a severe thunderstorm was located over Butterfield,
  or 14 miles east of Windom, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. James, Madelia, Truman, Butterfield, Hanska, Comfrey,
  Lewisville, South Branch, Ormsby, Darfur, Odin and La Salle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9486 4411 9486 4411 9499 4413 9499
      4420 9438 4377 9437
TIME...MOT...LOC 0835Z 272DEG 37KT 4393 9484 

HAIL...1.25IN
WIND...60MPH
 
$$

LS
1 follow-up statement
336 
WWUS53 KMPX 050858
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
358 AM CDT SUN AUG 5 2018

MNC015-091-165-050915-
/O.CON.KMPX.SV.W.0120.000000T0000Z-180805T0915Z/
Martin MN-Brown MN-Watonwan MN-
358 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHERN MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...

At 356 AM CDT, a severe thunderstorm was located over South Branch,
or 19 miles north of Fairmont, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. James, Madelia, Truman, Butterfield, Hanska, Comfrey, Lewisville,
South Branch, Ormsby, Darfur, Odin and La Salle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9486 4411 9486 4411 9499 4413 9499
      4420 9438 4377 9437
TIME...MOT...LOC 0856Z 272DEG 37KT 4392 9453 

HAIL...1.25IN
WIND...60MPH
 
$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:37 AM CDT, 59 minutes earlier.

Area forecast discussion, Aug 5, 2:37 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
237 AM CDT Sun Aug 5 2018

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Sun Aug 5 2018

Shortwave energy in the westerly mid level flow and attendant
warm air advection/isentropic lift will continue to
facilitate widely scattered elevated showers and thunderstorms this
morning. The most concentrated activity and highest potential for
thunderstorms this afternoon will exist in southern Minnesota in
closer proximity to the baroclinic zone.

Residual precip/clouds will again be a potential hindering factor on
the afternoon destabilization potential, but any storms that develop
would be capable of hail (700-500mb lapse rates circa 8 C/KM),
strong winds (mid-level flow of 50 knots), and heavy rainfall
(Precipitable water values around 2" and a quasi-stationary
boundary). This would primarily be in far southern MN.

Given southwest low level flow and 925-850mb temps of +22C to +24C
we should be able to warm into the mid/upper 80s in most areas,
except possibly lower 80s in far southern MN where clouds/convection
could have more of an impact on heating.

.LONG TERM...(Monday through Saturday)
Issued at 230 AM CDT Sun Aug 5 2018

The latest model trends indicate that the severe weather threat for
Monday afternoon and night has been shifted south over IA and
Southern WI. The 00Z runs of the NAM and GFS locate the surface cold
south of the MPX CWA. Even if the front were to stall over the MN/IA
border, destabilization in Southern MN after the overnight and
morning convection would be difficult. Thus, forecast pops have
been left eliminated after after 00Z Tuesday.

Moving forward, an upper-level shortwave trough is expected to
travel through the Eastern Northern Plains on Tuesday into early
Wednesday. The greatest forcing will remain to the south and west,
so not expecting precip at this time. After this, flow aloft will be
predominately northwesterly through the end of the work-week with
ridging over the Western CONUS. At the surface, weak high pressure
will be in place. Temperatures on Monday and Tuesday look to be
seasonable, but above normal temperatures look to return Wednesday
and continue through the extended period. Mostly dry conditions will
continue through the extended period. A few upper level impulses
will travel the region as well as a possible surface frontal passage
Thursday into Friday, but widespread convection is not expected at
this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1056 PM CDT Sat Aug 4 2018

Removed the thunder threat from all the TAF sites overnight due to
too low of confidence. Recent model runs have backed off quite a
bit on coverage and current convection shows no signs of
strengthening. The next best chance will come Sunday afternoon and
evening across southern MN. VFR conditions are expected otherwise
through the period.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 5-10 kt.
Tue...VFR. Wind NW 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...AMK
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 5, 3:31 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
331 AM CDT Sun Aug 5 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
331 AM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and tonight. Some of
these storms may be severe with all modes of severe weather
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected Monday morning and afternoon, primarily
in Southern Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:09 AM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Waseca66 min
Aug 5, 4:46 AM CDTSpecial Weather StatementMPXFreeborn, Steele, Waseca59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.